Tennessee, 2017

Damaging Wind in Tennessee, June 14, 2017

June 14, 2017 · NWS MRX · 1 event in 1 county or zone

An isolated severe thunderstorm formed on the Cumberland Plateau during peak heating. Damaging wind gusts occurred with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated severe thunderstorm formed on the Cumberland Plateau during peak heating. Damaging wind gusts occurred with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 12:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 14, 12:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
128 PM EDT Wed Jun 14 2017

.AVIATION...
Showers and thunderstorms have at least at 50% chance of hitting
the TAF sites through the rest of the afternoon, so a TEMPO will
be included at all sites. MVFR conditions will be forecast with
the storms, but IFR vis may be likely if the storm cores pass
directly over the terminals. Storms should dissipate with sunset,
and fog may develop late tonight with clear/calm conditions and
wet ground. Fog was expected last night but didn't develop at any
of the TAF sites, so confidence is a little low about fog, but the
chance of at least MVFR conditions seems greater than 50%.
Tomorrow looks mostly similar to today, with storms expected
after the end of the current forecast period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jun 14, 2:51 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 AM EDT Wed Jun 14 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
351 AM EDT Wed Jun 14 2017 /251 AM CDT Wed Jun 14 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected again late this afternoon
with a few lasting into the evening hours. Some stronger storms
are possible producing strong gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Possibly Severe Thunderstorms anticipated Thursday
afternoon and evening...
...Strong to Possibly Severe Thunderstorms possible Monday
afternoon and evening...

An upper level system will move across the Tennessee Valley
Thursday afternoon and evening. The airmass across the region will
be moisture and unstable. Scattered to widespread thunderstorms
will develop with some of these storms being strong to possibly
severe. The main concern will be torrential rains, strong gusty
winds up to 50 mph and hail up to dime size.

Scattered showers and thunderstorms are expected Friday through
Sunday. Some stronger storms are possible producing strong gusty
winds and heavy rainfall.

For Monday, a cold front will move across the Tennessee valley.
The airmass along and ahead of the front will be moist and
unstable. Widespread thunderstorms will develop across the area
with some storms becoming strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 14, 12:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT WED JUN 14 2017

TNZ035-036-067-141830-
Anderson-Roane-Morgan-
144 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES...

At 144 PM EDT, a strong thunderstorm was located near Oliver Springs,
or near Oak Ridge, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oak Ridge, Oliver Springs, Coalfield, Petros and Frozen Head State
Park.

LAT...LON 3603 8452 3613 8441 3601 8420 3586 8436
TIME...MOT...LOC 1744Z 318DEG 10KT 3600 8438

mjb
Special weather statement, Jun 14, 12:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
146 PM EDT WED JUN 14 2017

TNZ036-141830-
Anderson-
146 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ANDERSON COUNTY...

At 146 PM EDT, a strong thunderstorm was located 8 miles northwest of
Clinton, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oak Ridge, Clinton, Lake City, Norris, Rosedale and Andersonville.

LAT...LON 3624 8415 3617 8399 3599 8420 3618 8437
      3621 8433 3622 8430 3618 8425 3618 8423
      3624 8423
TIME...MOT...LOC 1746Z 311DEG 9KT 3618 8423

mjb
Special weather statement, Jun 14, 12:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
155 PM EDT WED JUN 14 2017

TNZ038-070-141845-
Jefferson-Grainger-
155 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
SOUTHWESTERN GRAINGER COUNTIES...

At 155 PM EDT, a strong thunderstorm was located near New Market, or
7 miles west of Jefferson City, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jefferson City, New Market and Blaine.

LAT...LON 3613 8342 3600 8358 3604 8366 3609 8371
      3610 8369 3608 8367 3611 8369 3611 8370
      3612 8369 3614 8373 3616 8373 3617 8372
      3618 8373 3623 8365
TIME...MOT...LOC 1755Z 311DEG 9KT 3612 8363

mjb

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 14, 1:00 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

A few trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704575.